AnonymousJuly 30, 2008 at 1:15 pm
I have started having a lot of pain for about a month now with my CIDP. Aches all over, tingling in my arms and legs (kind of like when your foot falls alseep), “buzzing” or “vibrating” sensation especially at night when I lay in bed, and a feeling as if my muscles cannot relax all the way (like a tightness or pulling sensation in my arms and legs). Anyway (sorry that was so long) my doctor prescribed Gabapentin for me yesterday. I was wondering if anyone else has taken this for the neuropathic pain they have and if it helped. How long did it take to take full effect? Did you have any adverse side effects?
Thanks! Sorry this is kind of long
AnonymousJuly 30, 2008 at 1:58 pm
I had a similar situation and did go on Gabapentin. I found that I had to gradually increase the dose so it took about 2 weeks for it to take full effect. It certainly worked. But I quit it due to the side effects. It made me feel very fuzzy headed, couldn’t concentrate, had fluid retention in my hands and feet and gained over 15 lbs. It is not good for everyone but you need to try it and see how it reacts for you. We are all different and respond differently to the same drug. There is also Lyrica that many people here take. Perhaps they can give you some feedback.
Goos luck and keep us posted on how this goes for you.
AnonymousJuly 30, 2008 at 2:05 pm
I have had that drug for years. It started Neurontin and the Generic is Gabapentin. I think that is where I have problems with the Generic. It made my head feel funny. The Neurontin name brand did not effect me as bad as the Gabapentin. I too gained weight with it and had the funny head feeling. Supposed to be the same drug but generic. But I think it’s made of differet chemicals. It is a good drug and taking it at bedtime really helps me sleep. But I wake up feeling weird in the head with it too. Alot of people like this drug though and it works for many. ME! I’m hard to please! 😀
AnonymousJuly 30, 2008 at 2:08 pm
I take Gabapentin as well. Without it I wouldn’t be able to function!
It takes a couple of weeks to build up in your system, it is one of those drugs that you take long term not one that you take when you feel pain.
I have not had any side effects so I am sticking with it for now.
For pain at night try a hot pack or a heating pad.
Rhonda from Canada
AnonymousJuly 31, 2008 at 12:10 am
I have taken gabapentin for 6 years now, mostly at the level of 1800 mg daily. I have not tried Lyrica because I believe it to be basically the same as Neurontin, only a lot more expensive, as it has not been out long enough to go generic. Without Gabapentin, I could never walkor even function as the pain in my feet would be unbearable. BTW I had no problem switching to the generic form when it came out.
AnonymousJuly 31, 2008 at 12:22 am
My husband has been on gabapentin for 3 years now. He like the other people stated cannot function without it. He takes 2400 mg a day. Four 600 mg pills. He takes one in the morning lunch dinner and at bedtime. In addition he also takes tramadol to help with sharp shooting pains.Together they control his pain very well.
AnonymousJuly 31, 2008 at 5:26 am
I have taken Neurontin, then gabapentin generic for 8 years-the dosage has been increased over the years and I now take 5400mg. a day. Dr told me I would be on it for the rest of my life. Lyrica is a newer kind of neurontin. Gabapentin helps some, lyrica helps others.
AnonymousJuly 31, 2008 at 10:00 am
As I said, gabapentin worked for me but I just can’t tolerate the side effects. I had to go back on it for shingles 10 days ago and I am swollen up like a balloon. My hands and feet are awful. I have stopped taking it because I know fluid retention is not healthy either. I am tolerating the pain at this point but not sure that I can continue long term. Summer is good for me because I can go barefoot most of the time and the pain is significantly less if I don’t have to wear shoes. Others here have said the same thing…that they have only one or two pairs of shoes they can wear comfortably.
You should try it though as so many people do not have the side effects. It seems to help more people than it doesn’t.
AnonymousJuly 31, 2008 at 11:04 am
Thank you all for your comments! My husband and I are trying to get pregnant so I talked to my doctor and we decided to hold off on the Gabapentin for now. I am supposed to get an IVIG today (if insurance gives the ok). Does IVIG help any of you with the pain? Did you all have pain from the beggining or has it been a new development? I am worried that maybe I am suffering more serious nerve damage than I have in the past?
You must be logged in to reply to this topic.